Ohio, 2024Tornado and Hail in Ohio, September 24, 2024
September 24, 2024 · NWS CLE · 4 events in 3 counties and zones
At the surface, a low moved north-northeastward from northwestern IN to southwestern Lower MI during the early afternoon through late evening of the 24th. This allowed the trailing cold front to sweep eastward across IN toward the IN/OH border, while the warm front drifted northeastward across northern OH, much of southern Lower MI, western and central Lake Erie, and portions of northwest PA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At the surface, a low moved north-northeastward from northwestern IN to southwestern Lower MI during the early afternoon through late evening of the 24th. This allowed the trailing cold front to sweep eastward across IN toward the IN/OH border, while the warm front drifted northeastward across northern OH, much of southern Lower MI, western and central Lake Erie, and portions of northwest PA. Within the warm and moist sector, isolated to scattered multicell and occasional supercell thunderstorms moved generally northeastward or eastward across northwest and north-central OH during the late afternoon through early evening hours. These storms produced isolated straight-line wind damage, very isolated severe hail, and a brief tornado as the storms encountered moderate effective bulk shear and MUCAPE, respectively. The briefly tornadic supercell in Lorain County appears to have coincided with favorably-low mixed layer LCL's and an increase in surface-based ESRH tied to the development and strengthening of a southwesterly nocturnal low-level jet at and near 850 mb.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 24, 2:34 PM EST, 36 minutes earlier.
Area forecast discussion, Sep 24, 2:34 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
334 PM EDT Tue Sep 24 2024
.SYNOPSIS...
Low pressure moves northeast across the Great Lakes region
through Thursday and will drag a weak cold front across the area
late Wednesday into early Thursday. High pressure enters from
the northwest on Thursday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Surface warm front continues lift across the region as the
parent low pressure moves northeastward across Lower
Michigan this evening. Shower and thunderstorm coverage has
decreased for the time being, however, we're beginning to see
some redevelopment of showers and storms across Northern
Indiana. Can't rule out strong to severe thunderstorms,
especially across the I-75 corridor, as current mesoanalysis
indicates a favorable environment with MLCAPE values of 1000+
J/kg coupled with bulk shear magnitudes of 30-35 kts. As such,
portions of Northwest Ohio remain under a Marginal Risk (Level
1/5) for Severe Weather through this evening. Showers and
thunderstorms will diminish in coverage and intensity later this
evening as the surface low continues to lift north. Low
stratus/patchy fog will move overhead tonight given recent
rainfall/lingering low level moisture and calm winds. Upper
level trough will continue to dig eastward through Wednesday
with lingering shower and thunderstorm chances east of I-71
through Wednesday night.
Overnight lows tonight will generally settle in the low 60s.
Slightly warmer Wednesday afternoon with highs in the mid 70s.
Cold front will begin to cross the region Wednesday night into
Thursday morning which will allow for lows to dip into the upper
50s in NW Ohio and lower 60s elsewhere.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
There will be some lingering post-frontal showers Thursday morning
in NE OH and NW PA but will be ending by mid-day. During the day
Thursday, high pressure will build in ushering in dry weather for
the next 24-36 hours. On Friday, an upper level low will interact
with Tropical Storm Helene as it moves inland from the Gulf Coast.
This will bring moisture northward from as the storm wraps around
the upper level low. There is uncertainty of how far north the
moisture will be as the system will stall out in the Tennessee/Ohio
River Valleys. With that, PoPs will be similar to previous forecasts
with 40 percent in the southwestern counties and around 30 percent
for the northeast counties for Friday evening.
Highs will generally be in the high 70s for Thursday and Friday and
lows in the upper 50s, low 60s each night. The high temperatures may
be limited depending on if there are any showers in the southern
counties for Friday.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Going into Saturday the upper level low across the mid-Mississippi
River Valley will start to meander northeastward into the Ohio River
Valley region. There is still uncertainty on the location and
strength of the system as it will be slow moving, but will continue
to influence the weather for the region through the weekend. As a
result, expect dreary weather into the beginning of next week with
overcast skies, low-end chance of PoPs, and a few thunderstorms.
Temperatures will trend towards normal for the area, with highs in
the mid to upper 70s on Saturday and low 70s by Tuesday. Lows will
follow a similar pattern, being in the low 60s, upper 50s on
Saturday and by Tuesday everyone will be in the mid 50s.
&&
.AVIATION /18Z Tuesday THROUGH Sunday/...
Coverage of showers and thunderstorms has decreased as the warm
front has lifted north of the region. Isolated to scattered
thunderstorms are beginning to approach terminals from the
southwest this afternoon and will likely impact western
terminals (TOL/FDY/MFD) within the next few hours. Elsewhere,
there is less confidence in timing and coverage of showers and
thunderstorms but generally have showers with vicinity
thunderstorms 22Z onward for CLE and points eastward. Low
ceilings and the potential for some patchy fog/mist will spread
across the region overnight tonight with IFR likely through
daybreak Wednesday.
Generally southerly flow between 8-10 knots continues this
afternoon and early evening. Winds decrease to 5 knots or less
while turning southwesterly overnight tonight. Favorable
downsloping setup at ERI in southerly flow this afternoon and
evening will keep winds elevated at 10-15 knots with gusts 20-25
knots possible.
Outlook...Strong northeast winds are expected across the region
on Friday. Non-VFR may return in showers and thunderstorms this
weekend.
&&
.MARINE...
A Small Craft Advisory will be in effect from 21Z Tuesday to 12Z
Wednesday morning due to downsloping winds in the eastern basin of
Lake Erie. Winds will be out of the southeast at 15 to 25 knots
overnight before subsiding Wednesday morning as winds shift to be
more southwesterly at 10 to 15 knots. A cold front will move across
the lake Wednesday afternoon and the winds with veer to be out of
the northwest, but with a weaker pressure gradient, will only be 5
to 10 knots. Through the day on Thursday, the winds will shift out
of the northeast as high pressure builds into the region. The
pressure gradient will then tighten as Tropical Storm Helene moves
northward from the Gulf Coast during the day on Friday. Winds will
be east-northeasterly and increase to 15 to 25 knots for most of the
central and western basins of Lake Erie and therefore, a strong
chance for a Small Craft Advisory to be needed for Friday into
Saturday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 8 AM EDT Wednesday for LEZ148-149.
&&
SYNOPSIS...Iverson
NEAR TERM...Iverson
SHORT TERM...Kennedy
LONG TERM...Kennedy
AVIATION...Iverson
MARINE...Kennedy
Hazardous weather outlook, Sep 24, 2:33 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
333 PM EDT Tue Sep 24 2024
OHZ003-006>009-017>019-027>030-036>038-047-251945-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Marion-Morrow-Holmes-Knox-
333 PM EDT Tue Sep 24 2024
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...This afternoon and tonight.
A few thunderstorms may approach strong to severe limits today. The
main threat with any storm will be damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-OHZ010>014-020>023-031>033-089-PAZ001>003-
251945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-
Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
333 PM EDT Tue Sep 24 2024
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 24, 2:07 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cleveland OH
307 PM EDT Tue Sep 24 2024
OHZ006-241945-
Wood OH-
307 PM EDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT WOOD COUNTY THROUGH 345 PM
EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Deshler, or 14 miles southwest of Bowling Green, moving northeast at
40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bowling Green, Fostoria, North Baltimore, Weston, Walbridge,
Pemberville, Millbury, Haskins, Luckey, Bradner, Wayne, Bloomdale,
Risingsun, Cygnet, Portage, Jerry City, Tontogany, Hoytville, Custar,
and West Millgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4138 8388 4160 8342 4117 8342 4117 8388
TIME...MOT...LOC 1907Z 238DEG 34KT 4123 8385
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GriffinEvent by event
2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Ottawa
- When
- September 24, 3:10 PM EST
- Where
- Ottawa County, 0.2 mi ESE of Elmore
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.479, -83.296
Power pole broken along OH-105 on north side of Elmore.
Thunderstorm Wind, Ottawa
- When
- September 24, 3:10 PM EST
- Where
- Ottawa County, 0.78 mi SE of Elmore
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.472, -83.289
Tree limbs downed along West Elmore Eastern Road in Elmore.
Hail, Seneca
- When
- September 24, 5:47 PM EST
- Where
- Seneca County, 1.26 mi NW of Tiffin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.114, -83.186
Hail up to quarter-size in Tiffin.
Tornado, Lorain
- When
- September 24, 7:04 PM EST to 7:05 PM EST
- Where
- Lorain County, 2.19 mi NW of Camden to 1.97 mi SW of Kipton
- Rating
- EF0
- Path length
- 0.23 mi
- Path width
- 25 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.250, -82.333
This very brief EF0 tornado with estimated peak winds of 75-mph began just west of Gore Orphanage Road in Kipton. As the tornado moved northeastward, it removed portions of metal siding and roofing at a farmstead. Among the metal debris, some was twisted, some was blown into a separate structure's west side at the farmstead, and some was scattered northeastward into a field east of Gore Orphanage Road. The tornado dissipated soon after crossing the aforementioned road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Indiana, September 24, 20242 injured · $850,000 · EF1 · 4 events
- Hail and Damaging Winds in Tennessee, September 24, 20243 injured · $280,000 · 1 in hail · 25 events
- Hail and Damaging Wind in Oklahoma, September 24, 2024$20,000 · 2.75 in hail · 55 events
- Hail and Damaging Winds in South Carolina, September 24, 2024$155,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Kentucky, September 24, 2024$54,000 · 3 in hail · 25 events
- Tornado in Michigan, September 24, 2024$100,000 · EF0 · 1 event
- Flash Flooding and Damaging Winds in North Carolina, September 24 to 25, 2024$67,000 · 50 kt wind · 7 events
- Tornado and Hail in Tennessee, September 24, 2024EF1 · 4 events
- Flash Flooding and Hail in Virginia, September 24, 2024$15,000 · 1.75 in hail · 13 events
- Tornado and Hail in West Virginia, September 24 to 25, 2024$13,000 · 1 in hail · 10 events
- Damaging Winds in Kentucky, September 24, 2024$14,000 · 50 kt wind · 3 events
- Damaging Winds in Mississippi, September 24, 2024$12,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247818, 1247820, 1247829, 1247872.